Michigan, 2004

Winter Storm and Heavy Snow in Michigan, February 20 to 21, 2004

February 20 to 21, 2004 · NWS APX · 11 events in 11 counties and zones

A strong low pressure system lifted northeast across Michigan on the 20th. Precipitation ahead of the system started out as snow, and stayed that way across Eastern Upper and far Northern Lower Michigan (north of a line from Petoskey to Rogers City).

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A strong low pressure system lifted northeast across Michigan on the 20th. Precipitation ahead of the system started out as snow, and stayed that way across Eastern Upper and far Northern Lower Michigan (north of a line from Petoskey to Rogers City). Six to twelve inches of snow fell here, with the highest amounts in western Mackinac County. To the south, the snow changed to rain on the 20th, keeping accumulations down. However, colder air flooded back into the region behind the storm that night. This switched the rain back to snow, and allowed some lake enhancement to occur. Another three to six inches of snow fell from Leland to Alpena and northward, accompanied by gusty winds and substantial blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 20, 12:40 PM EST, 20 minutes earlier.

Area forecast discussion, Feb 20, 12:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1240 PM EST FRI FEB 20 2004

.SHORT TERM...SFC LOW NOW WORKING INTO NW ILLINOIS WITH THE WARM
FRONT LYING FROM SE WISCONSIN EASTWARD THROUGH THE LOWER PENINSULA
ROUGHLY FROM MUSKEGON TO PORT HURON. SFC LOW AND ASSOCIATED WARM AIR
HAS CERTAINLY MADE A STRONGER PUSH NORTHWARD THAN ORIGINALLY EXPECTED
WITH THE ABOVE FREEZING LAYER ALREADY SHOWING UP AT 800 MB ON APX
12Z SOUNDING AND SFC TEMPS ALONG AND SOUTH OF M-32 NOW HOVERING AOA
FREEZING AND  HAVE SEEN QUITE A MIX OF PRECIP TYPES ACROSS NRN LOWER
MICHIGAN THIS MORNING AS A RESULT.

MEANWHILE...REGIONAL RADAR PLOT AND ENHANCED SATELLITE IMAGERY
SHOWING SWATH OF HEAVY SNOWFALL HAS JUST ABOUT MOVED ENTIRELY OUT OF
NRN LOWER MI AND NOW FOCUSING FROM THE EASTERN U.P. BACK INTO
CENTRAL WI...AND WILL REMAIN FOCUSED ACROSS THIS AREA FOR THE REST
OF THE AFTERNOON. TO THE SOUTH...PRONOUNCED DRY SLOT HAS TEMPORARILY
SHUT OFF MOST PRECIP IN NRN AND CENTRAL LOWER MICHIGAN EXCEPT FOR
CONVECTIVE ELEMENTS POPPING UP WITHIN THE DRY SLOT AND POCKET OF
ELEVATED INSTABILITY (700-500MB LAPSE RATES >6.5C/KM). BUT NEXT
ROUND OF WIDESPREAD PRECIP SURGING THROUGH SW LOWER MICHIGAN AND
WILL EVENTUALLY WORK INTO NRN LOWER MICHIGAN DURING THE AFTERNOON.

SO OF COURSE BIGGEST ISSUES FOR THE AFTERNOON ARE WHAT TO DO WITH
ONGOING HEADLINES.

EASTERN UPPER MI...HEAVY SNOW SWATH WILL REMAIN FOCUSED HERE BACK
INTO CENTRAL WI THIS AFTERNOON AND EVENING...AND A GOOD PORTION OF E
UPPER MI SHOULD HAVE LITTLE PROBLEM GETTING TO WARNING CRITERIA
ACCUMULATIONS. THUS...WARNING WILL REMAIN INTACT FOR THIS AREA.

NORTHERN LOWER MI...APPEARS THAT SFC LOW WILL TRACK THROUGH THE
SOUTHERN HALF OF THE CWA LATE THIS AFTERNOON AND THIS EVENING WITH
THE WARM SECTOR GETTING INTO THE THESE AREAS AS WELL. CERTAINLY
APPEARS AT FIRST GLANCE THAT BULK OF PRECIP WILL FALL AS RAIN FOR
MOST OF NRN LOWER MI. HOWEVER AS MENTIONED ABOVE...POCKET OF
ELEVATED INSTABILITY PRESENT ACROSS THE LOWER PENINSULA THIS
AFTERNOON LEADING CONVECTIVE PRECIP NOW BLOSSOMING OVER A GOOD
PORTION OF NRN AND CENTRAL LOWER MI. PHONE CALLS TO LOCATIONS UNDER
THE PRECIP REVEALING MAINLY SNOW WITH THE HEAVIER CONVECTION NORTH
OF M-55 DESPITE THE WARM AIR NOSING INTO THE REGION BUT RAIN IN THE
LOWER ELEVATIONS IN GLADWIN/ARENAC TO THE COAST. ALTHOUGH WILL NOT
REACH WARNING CRITERIA SNOWFALL OVER A LARGE AREA WHERE THE WARNINGS
ARE CURRENTLY IN PLACE...CONVECTIVE BURSTS OF HEAVIER SNOWFALL MAY
STILL BRING A QUICK COUPLE OF INCHES IN THE HIGHER TERRAIN AREAS
THIS EVENING. COUPLED WITH THE WRAP AROUND ACCUMULATIONS ANTICIPATED
TONIGHT OVER NRN LOWER MICHIGAN WILL LEAVE THE CURRENT WARNINGS IN
PLACE FOR NOW. WILL LEAVE THE CURRENT ADVISORY UP FOR THE HIGHER
TERRAIN COUNTIES FOR THE AFTERNOON BUT REMOVE MANISTEE AND IOSCO
COUNTIES.

ADAM

.PREVIOUS DISCUSSION...ISSUED AT 332 AM EST FRI FEB 20 2004

.LONG TERM...TIME CONSTRAINTS WILL MAKE THE REST OF THIS DISCUSSION
RATHER CURSORY. THE MAIN PRECIP AREA WILL MOVE EAST OF THE FORECAST
AREA IN THE EVENING...BUT THE COMMA HEAD WILL BE A CONCERN INTO THE
OVERNIGHT AND MAYBE SAT MORNING. BEYOND THIS...DRY HIGH PRESSURE
WILL START TO BUILD TOWARD THE WESTERN LAKES...WITH NO SYNOPTIC
PLAYERS OF NOTE UNTIL AT LEAST SUNDAY. HOWEVER...LAKE EFFECT WILL
STILL NEED TO BE ADDRESSED.

MODELS AGREE THAT MAIN SHORTWAVE ENERGY WILL PASS JUST SOUTH OF MI
LATE TONIGHT AS TROF TAKES ON A NEGATIVE TILT. MAIN POINT OF
CONTENTION IS QPF FROM THE DEFORMATION ZONE/COMMA HEAD
OVERNIGHT...WITH GFS ABOUT TWICE AS WET AS ETA/NGM. WILL DEFINITELY
LEAN TOWARD THE WETTER GFS...IT/S THE NATURE OF THESE DEFORMATION
ZONES TO BE MORE EFFICIENT PRECIP PRODUCERS THAN THE MODELS PROG.

OVERNIGHT...700MB LOW WILL BE MOVING EAST FROM NORTHERN LOWER MI
ACROSS HURON. SNOW WILL BE DIMINISHING IN THE WEST AS THE SYSTEM/
DEEP MOISTURE PULLS AWAY...AND WITH AIRMASS STILL TOO WARM TO
SUPPORT LAKE EFFECT OR EVEN ENHANCEMENT (850MB TEMPS -8C BY 12Z).
SOME UPPER JET SUPPORT IS PROGGED IN THE RIGHT ENTRANCE OF
DEPARTING/WEAKENING LOW SNOWFALL AMOUNTS FOR THE NIGHT TOTAL WILL
RANGE FROM 1-3 IN THE WEST TO 2-4 IN THE EAST.

SATURDAY...LAST OF SYNOPTIC SNOW WILL DEPART THE EAST IN THE
MORNING. COLD ADVECTION CONTINUES TO BE WEAK...WITH 850MB TEMPS ONLY
FALLING TO -10/-11C DURING THE DAY. BUT A TRAILING CLIPPER SHORTWAVE
SHOULD BE ABLE TO INTERACT WITH LINGERING LOW-LEVEL MOISTURE AND
STRONGLY CYCLONIC CURVATURE TO PRODUCE SCT SNOW SHOWERS DURING THE
DAY. DIURNAL HEATING MAY ALSO ASSIST SHSN PRODUCTION.

SATURDAY NIGHT...THE COOLEST AIR WILL START TO GET SHUNTED EAST AS
SURFACE HIGH BUILDS EAST ACROSS THE UPPER MS VALLEY. WARM ADVECTION
WILL BUMP UP 850MB TEMPS 1-2C DURING THE NIGHT. WITH 850-700MB RH
UNDER 30 PERCENT...WILL GO DRY. WILL GO BELOW GUIDANCE TEMPS AS NEXT
ROUND OF CIRRUS AHEAD OF ANOTHER CLIPPER WILL NOT ARRIVE IN EARNEST
UNTIL SUNDAY.

NO CHANGES TO LATER PERIODS.

&&

.APX...WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING...
        THROUGH TONIGHT...MIZ008-015>030.
       WINTER WEATHER ADVISORY...TODAY...MIZ032-035.

&&

ZOLTOWSKI
Hazardous weather outlook, Feb 20, 5:05 AM EST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
505 AM EST FRI FEB 20 2004

MIZ008-015>036-041-042-211200-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD-
505 AM EST FRI FEB 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW WILL FALL TODAY IN EASTERN UPPER AND EXTREME NORTHERN
LOWER MICHIGAN...WITH A WINTRY MIX TODAY ACROSS MOST OF THE REST OF
NORTHERN LOWER MICHIGAN. PRECIPITATION WILL TURN BACK TO ALL SNOW
TONIGHT. SEE ONGOING WATCHES...WARNINGS AND ADVISORIES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO SIGNIFICANT WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE RELAY SNOW AND ICE REPORTS TO THE NATIONAL WEATHER
SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm, 5 heavy snow. Local standard time, as filed.

Heavy Snow, Emmet

When
February 20, 1:00 PM EST to February 21, 3:00 AM EST
Where
Emmet forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Heavy Snow, Cheboygan

When
February 20, 1:00 PM EST to February 21, 3:00 AM EST
Where
Cheboygan forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Heavy Snow, Presque Isle

When
February 20, 1:00 PM EST to February 21, 3:00 AM EST
Where
Presque Isle forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.398, -83.843 (the zone’s center; the record gives no point)

Heavy Snow, Mackinac

When
February 20, 2:00 PM EST to February 21, 3:00 AM EST
Where
Mackinac forecast zone
Reported by
LAW ENFORCEMENT

Heavy Snow, Chippewa

When
February 20, 5:00 PM EST to February 21, 3:00 AM EST
Where
Chippewa forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Charlevoix

When
February 21, 2:00 AM EST to 3:00 AM EST
Where
Charlevoix forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Leelanau

When
February 21, 2:00 AM EST to 3:00 AM EST
Where
Leelanau forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Winter Storm, Antrim

When
February 21, 2:00 AM EST to 3:00 AM EST
Where
Antrim forecast zone
Reported by
METEOROLOGIST(NON NWS)
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Winter Storm, Otsego

When
February 21, 2:00 AM EST to 3:00 AM EST
Where
Otsego forecast zone
Reported by
METEOROLOGIST(NON NWS)
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Winter Storm, Montmorency

When
February 21, 2:00 AM EST to 3:00 AM EST
Where
Montmorency forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.028, -84.127 (the zone’s center; the record gives no point)

Winter Storm, Alpena

When
February 21, 3:00 AM EST
Where
Alpena forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386039, 5386040, 5386041, 5386038, 5386037, 5386042, 5386043, 5386044, 5386045, 5386046, 5386047.